Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
147 Doctors are Online

Experiencing headaches, frequent urination and metallic taste in mouth. What is causing this?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 3029 Questions
Hi there, I have recently been experiencing really bad headaches, frequent urination, a metallic taste in my mouth and loss of taste as well as some pins and needles in my hands and feet and lower back pains. The doctors seem to have ruled out diabetes. Any idea what could be causing this? I do have traces of blood in my urine but no protein. I am also not dehydrated. Many thanks XXXXXXX
Posted Tue, 5 Mar 2013 in General Health
Answered by Dr. Luchuo Engelbert Bain 2 hours later
Severe headaches are generally either primary (migraines, tension or cluster) headaches or secondary headaches. Depending on the characteristics, the duration, the intensity, associated symptoms a diagnosis can be made. It could be helpful knowing if this is the first time you are experiencing these headaches, whether you have associated nausea or vomiting or not, whether its one side or both sides, if there are any visual abnormalities associated, is the headache of acute or chronic onset, any history of eye diseases, sinusitis or other, do you have the headache at night, day , morning, any calming or aggravating factors and the drugs already take.
Any fever, weight loss, weakness in any part of the body? These are all symptoms your physician will investigate to make a clear cut diagnosis Added to this, other tests can be asked, depending on the case could range from simple opthalmologic tests, simple throat sinus exams, sinus x rays or at times a CT scan.
Changes in taste in the could be due to oral flush, usually acid that leaves the stomach back to the mouth, Knowing whether you experience any associated heart burn or not is important, past history of gastro esophagal reflux disease, history of trauma ? All these are of value. Is it of acute onset or chronic onset?
Its a good idea that your diabetes screen was done and it came back normal. The symptoms you describe like lower back pain and pins in your hands are feet could easily be ascribed to be signs of a peripheral neuropathy. Peripheral neuropathies could range from inflammatory diseases, Vitamin B complex deficiencies, Ionic or electrolyte imbalances (Calcium, Potassium, Magnesium) or nerve root compressions. Blood screens to evaluate of serum electrolytes, markers of inflammations, complete blood count and aN X XXXXXXX or CT Scan/ MRI of the lower back could be of great value in making an exact diagnosis.
Diagnostic possibilities are vast. But consulting an Internists will help him, after a good medical history, clinical evolution of symptoms, physical examination and specific blood tests and morphologic exams, to make more appropriate diagnosis and propose specific and effective, for sure, treatment and management options.
I propose you consult an internist as soon as possible.
Thanks and best regards as I pray this helps,
Will be honored answering further questions or making any suggestions if need be,
Luchuo, MD.
Above answer was peer-reviewed by
Follow-up: Experiencing headaches, frequent urination and metallic taste in mouth. What is causing this? 10 hours later
Dear Dr Luchuo,

The headaches are more or less constant and are particularly bad after eating and throughout the night. I also feel constantly thirsty although as I mentioned I am not really dehydrated.

I have started to lower the sodium in my diet as I do suspect a kidney issue. Would blood tests for sodium, creatine and other markers show this up? I am having a complete blood count tomorrow.

Re electrolytes I did take a Dioralyte XXXXXXX and this made no improvement to my status.

In addition to the above to answer your question I have lost around 6-7 pounds in the past week although this could be post pregnancy weight decreasing further.

If I had a kidney issue would there be protein in the urine sample or is a trace of blood also indicative of this?

Many thanks for getting back to me on the above.
Answered by Dr. Luchuo Engelbert Bain 7 hours later
Hi and thanks for the question,
I think it could be necessary for you to run a fasting blood sugar to screen once again for diabetes, serum creatine levels, electrolyte panel (Potassium, calcium, Sodium, Magnesium). This shall be helpful in eliminating diabetes, evaluate your kidney function ad a possible cause for the dehydration. Urinary nitrites and leucocytes with a urinalysis could be done to exclyde a urinary infection. Traces of blood blood could be indicative of a urinary infection. Protein represents something much when it is really abundant, and is usually interpreted together with blood protein levels, This could orient towards the possible type of kidney lesions, and if very abundant, an adult onset nephrotic syndrome.
The headaches might need a further evaluation. May be consulting a neurologist could be helpful and probably doing a CT scan. With a fasting blood sugar and electrolyte levels, diabetes mellitus and diabetes insipidus, which are generally the most common causes of excessive thirst and urination would be excluded.
Visiting a physician and probably a neurologist could be of great help to better make a clear diagnosis and plan a better treatment and follow up plan.
Thanks for your question and hope this helps,
Best regards,
Luchuo, MD.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor